Minnesota, 2011

Flash Flooding and Damaging Wind in Minnesota, August 2, 2011

August 2, 2011 · NWS DLH · 6 events in 2 counties and zones

A stationary front remained across central Minnesota and central Wisconsin early August 1st. Weak low pressure moved eastward along the front, bringing tropical moisture as it crossed the upper St Croix Valley early August 2nd, triggering severe thunderstorms with very heavy rain through August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A stationary front remained across central Minnesota and central Wisconsin early August 1st. Weak low pressure moved eastward along the front, bringing tropical moisture as it crossed the upper St Croix Valley early August 2nd, triggering severe thunderstorms with very heavy rain through August 2nd. Rainfall of 3 to 5 inches was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 7:58 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 7:58 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
858 PM CDT MON AUG 1 2011

.UPDATE...THUNDERSTORMS ARE DEVELOPING ACROSS NE MN BACK TO THE
DAKOTAS AS EXPECTED. THIS AREA WILL GROW IN INTENSITY OVER THE
NEXT COUPLE OF HOURS AND WILL DROP HEAVY RAIN ACROSS THE FORECAST
AREA. QUICK LOOK AT THE 00Z NAM HAS MOVED AREA OF HEAVY RAIN
SLIGHTLY A LITTLE NORTH. FLASH FLOOD WATCH LOOKS GOOD. REST OF FCST
UNCHANGED.

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT MON AUG 1 2011/

AVIATION...00Z TAF ISSUANCE

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MN LATER THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. MVFR CIGS AND VSBYS MAY ACCOMPANY
THE STORMS THIS EVENING. LOW CLOUDS AND FOG MAY DEVELOP BEHIND THE
FRONT BY THE MORNING ALSO HELPING LOWER VISBYS AND CIGS.

PREV DISCUSSION... /ISSUED 347 PM CDT MON AUG 1 2011/

DISCUSSION...FLASH FLOODING AND SEVERE STORMS ARE MAIN FOCUS.

AT 330 PM...SKIES WERE CLEARING FROM THE NORTH...WHILE THE
RAINFALL AREA FROM LAST NIGHT FINALLY MOVED SOUTH OF THE CWA. NEW
STORMS HAD DEVELOPED ACROSS NW/WC MN AND WERE MOVING INTO THE
BRAINERD LAKES REGION. TEMPERATURES RANGED FROM THE MIDDLE TO
UPPER 70S IN THE SOUTH TO THE MIDDLE 80S IN THE NORTH. DEWPOINTS
RANGED FROM THE 50S IN THE ARROWHEAD TO THE LOWER 70S SOUTH.

STARTING TO BECOME VERY CONCERNED ABOUT THE POTENTIAL FOR FLASH
FLOODING ACROSS THE NORTHLAND OVERNIGHT. HPC HAS PLACED US IN A
RISK FOR EXCESSIVE RAINFALL WITH A MODERATE TO HIGH RISK OF
EXCEEDING FLASH FLOOD GUIDANCE. THE MODELS ARE ALL OVER THE PLACE
IN TERMS OF QPF AS IS TO BE EXPECTED...BUT THE 4KM NMM WRF IS
ACTUALLY HANDLING THE CURRENT PRECIPITATION QUITE WELL! IN
GENERAL...WILL USE A BLEND OF MODEL SOLUTIONS...WITH AN EMPHASIS
ON THE CONVECTIVE MODE AND QPF AREA OF THE 4KM NMM WRF. ALSO
CONCERNED ABOUT THE POTENTIAL FOR A DAMAGING WIND EVENT/DERECHO
OVERNIGHT...AND WILL INCLUDE MENTION OF SEVERE IN THE EVENING
ZONES/GRIDS.

IN TERMS OF FLASH FLOOD POTENTIAL...AM CONCERNED THAT TROPICAL
MONSOONAL MOISTURE WILL COMBINE WITH FAIRLY POTENT SHORTWAVE THAT
WILL MOVE ACROSS THE REGION OVERNIGHT. PRECIPITABLE WATER VALUES
ARE EXPECTED TO PEEK CLOSE TO 2.45 INCHES. H85 DEWPOINTS ARE
ACTUALLY AROUND 20C. THE COMBINATION OF THE TROPICAL
MOISTURE...THE STRONG SHORTWAVE AND H85 LOW...AND THE POSITION OF
THE WARM FRONT SOUTH OF THE AREA COULD COMBINE TO PRODUCE AN
EXPLOSIVE SITUATION FOR HEAVY RAIN AND THUNDERSTORMS. CONTEMPLATED
KEEPING SOME AREAS OUT OF THE FLASH FLOOD WATCH...INCLUDING THE
KINL AREA AND OUR SOUTHERN TIER OF COUNTIES...BUT CONFIDENCE IN
LOCATION OF HEAVY RAIN NOT ALL THAT HIGH AT THIS POINT. WE ARE
CONFIDENT THAT THERE WILL BE A PROLIFERATION OF SHOWERS AND
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING...AND WE ARE
CONFIDENT THAT SOMEWHERE IN THE CWA WILL SEE EXCESSIVE RAINFALL.
WE ARE JUST NOT COMFORTABLE AT THIS POINT TRYING TO PINPOINT THE
EXACT LOCATIONS DUE TO MODEL DIFFERENCES AND POTENTIAL FOR
CONVECTION SOUTH OF THE AREA TO STEAL MOISTURE. WOULD NOT BE
SURPRISED TO SEE SOME RAINFALL AMOUNTS OF UPWARDS OF 4 TO 6
INCHES...WITH WIDESPREAD 1 TO 2 INCHES.

MUCH DRIER AND MORE STABLE AIR WILL PUSH ACROSS THE CWA ON
TUESDAY...BRINGING A DECREASE IN CLOUDS AND PRECIPITATION FROM NW
TO SE. THE WEATHER SHOULD GENERALLY BE DRY THROUGH WEDNESDAY NIGHT
BUT A FEW SHOWERS AND STORMS COULD DEVELOP WEDNESDAY NIGHT AND
THURSDAY.

TEMPERATURES OVERNIGHT WILL BE VERY WARM...WITH LOWS IN THE UPPER
60S INTO THE 70S. OTHERWISE...MUCH OF THE REST OF THE WEEK WILL
SEE FAIRLY NORMAL TEMPS...ALBEIT A BIT WARMER THAN NORMAL.

EXTENDED...THURSDAY NIGHT THROUGH NEXT MONDAY. A FAST ZONAL FLOW
ALOFT...LATE IN THE WEEK THROUGH EARLY THE FOLLOWING WEEK...WILL
BRING A SERIES OF SHORT WAVES ACCOMPANIED BY WEAK AND FAST MOVING
COLD FRONTS. MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONLY
HAVE LIMITED MOISTURE TO WORK WITH. WITH SLOWLY FALLING
HEIGHTS...AND EVENTUALLY VEERING UPPER WINDS AS THE FOLLOWING WEEK
GETS UNDERWAY...A LONG TERM COOLING TREND WILL CONTINUE. HIGHS
WILL ONLY REACH THE 70S AT THE END OF THE PERIOD.

&&

.POINT TEMPS/POPS...
DLH  65  82  57  80 /  80  20  10  10
INL  66  81  47  82 /  80  20  10  10
BRD  71  87  58  83 /  80  10  10  10
HYR  71  90  60  87 /  80  40  10  10
ASX  71  83  60  82 /  80  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ010>012-018>021-
     025-026-033>038.

WI...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...STEWART
Hazardous weather outlook, Aug 1, 2:52 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
352 PM CDT MON AUG 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
352 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE
ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE
STORMS MAY ALSO PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE ENTIRE AREA OVERNIGHT. SEE THE LATEST FLOOD WATCH
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH MIDDAY TUESDAY. THERE
IS A CHANCE OF THUNDERSTORMS TUESDAY...AND AGAIN FROM THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
352 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE
ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE
IS A CHANCE OF THUNDERSTORMS TUESDAY...AND AGAIN FROM THURSDAY
THROUGH MONDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 11:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1225 AM CDT TUE AUG 2 2011

MNZ010-018-025-026-033>035-020600-
CROW WING-KOOCHICHING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH
CASS-SOUTH ITASCA-
1225 AM CDT TUE AUG 2 2011

...THUNDERSTORMS WITH HEAVY RAINS OVER CASS AND ITASCA COUNTIES...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF COON
LAKE TO BACKUS...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BOY LAKE...           MUD LAKE...           WOMAN LAKE...
  GUNN LAKE...          TOBIQUE...            LONGVILLE...
  DEER RIVER...         SPIDER LAKE...        ZEMPLE...
  TOBIQUE...            PONTORIA...           MOOSE LAKE...
  BEAR LAKE...          ROUND LAKE...         DEER LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4738 9464 4735 9442 4787 9434 4785 9314
      4666 9308 4669 9467

KK
Special weather statement, Aug 1, 11:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1249 AM CDT TUE AUG 2 2011

MNZ037-038-WIZ001-020630-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
1249 AM CDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER NORTHEAST
PINE...SOUTHEAST CARLTON AND DOUGLAS COUNTIES...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELDEN...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

LOCATIONS IMPACTED THROUGH 130 AM INCLUDE...
  HARLIS...             MOOSE JUNCTION...     FOXBORO...
  PATZAU...             CHAFFEY...            PATZAU...
  HAWTHORNE...          BENNETT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MINOR
FLOODING OF ROAD SIDE DITCHES AND SMALL STREAMS IS ALSO
POSSIBLE...ALONG WITH SOME STANDING WATER ON AREA ROADS.

LAT...LON 4663 9180 4632 9170 4617 9239 4647 9253

BERDES
Special weather statement, Aug 1, 11:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1252 AM CDT TUE AUG 2 2011

MNZ011-019-037-020615-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTH ST. LOUIS-
1252 AM CDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL OVER ST. LOUIS COUNTY...

AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
LINDEN GROVE TO GOWAN...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SAWYER...             ELMER...              BUHL...
  MEADOWLANDS...        KINNEY...
  WEST TWO RIVERS RESERVOIR...                SHERMANS CORNER...
  IDINGTON...           COOK...               CHERRY...
  MURPHY LAKE...        BIG RICE LAKE...      ZIM...
  VIRGINIA...           PROSIT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4792 9229 4667 9232 4667 9305 4791 9307

KK
Special weather statement, Aug 2, 12:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
101 AM CDT TUE AUG 2 2011

MNZ018-025-026-033>036-020630-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
101 AM CDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PENGILLY TO ESTERDY...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS WITH RAINFALL RATES TO 1 TO 2 INCHES RAINFALL IN A HOUR...

LOCATIONS IMPACTED INCLUDE...
  MANHATTAN BEACH...      WARBA...    PEQUOT LAKES...
  OUTING...  HILL CITY...  SWATARA...
  EMILY...   GULL LAKE...  WOLFORD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4753 9318 4676 9312 4626 9434 4628 9435
      4632 9442 4630 9455 4635 9466 4635 9470
      4642 9479 4657 9480

STEWART
Special weather statement, Aug 2, 12:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
116 AM CDT TUE AUG 2 2011

MNZ019-020-037-WIZ001-020645-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-SOUTHERN LAKE/NORTH
SHORE-
116 AM CDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING TWIN PORTS AND THE
IRON RANGE...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHERRY TO DULUTH...
MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS WITH
RAINFALL RATES OF 1 TO 2 INCHES IN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN IRON...      IRON JUNCTION...  FREDENBERG...
  ARNOLD...             ISLAND LAKE...    EVELETH...
  VIRGINIA...           BOULDER LAKE...   GILBERT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4690 9186 4679 9207 4670 9200 4665 9300
      4770 9300 4773 9183

STEWART
Special weather statement, Aug 2, 12:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT TUE AUG 2 2011

MNZ033>036-020700-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
130 AM CDT TUE AUG 2 2011

...THUNDERSTORMS WITH HEAVY RAIN OCCURRING...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
BALSAM TO 6 MILES WEST OF LENNOX...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...WITH HEAVY DOWNPOURS WITH
RAINFALL RATES OF 1 TO 2 INCHES IN A HOUR.

LOCATIONS IMPACTED INCLUDE...
  BIG SANDY LAKE...     AITKIN...  BALSAM...
  SOUTH LONG LAKE...    BAY LAKE...  ROSSBURG...
  RICE LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4701 9311 4676 9308 4620 9310 4617 9343
      4624 9344 4624 9380 4615 9382 4615 9399
      4625 9437 4628 9435 4632 9442 4629 9455
      4635 9466 4634 9473 4638 9478

STEWART

The radar

The Duluth radar (KDLH), 16 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Carlton

When
August 2, 12:30 AM CST
Where
Carlton County, 1.99 mi NW of Harney
Property damage
$30,000
Reported by
Public
Coordinates
46.739, -92.361

Lightning struck tree, which fell onto a house, waking the occupants.

Flash Flood, Carlton

When
August 2, 5:46 AM CST
Where
Carlton County, 0.48 mi W of Holyoke to 2.34 mi SSE of Holyoke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.470, -92.390

Numerous roads were washed out near Holyoke.

Flash Flood, Carlton

When
August 2, 5:46 AM CST
Where
Carlton County, 2.93 mi WNW of Frogner to 2.49 mi WSW of Frogner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.540, -92.390

A mudslide containing debris and trees partially blocked Highway 23 near the Nemadji River.

Thunderstorm Wind, Carlton

When
August 2, 6:40 AM CST
Where
Carlton County, 2.28 mi NNE of Wrenshall
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.650, -92.360

Tree tops were broken off and power was out.

Flash Flood, Carlton

When
August 2, 8:35 AM CST
Where
Carlton County, 2.93 mi WNW of Frogner to 1.27 mi WSW of Frogner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.540, -92.390

Flash Flood, Pine

When
August 2, 8:47 AM CST
Where
Pine County, 0.69 mi S of Cloverdale to 2.77 mi SSE of Cloverdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.010, -92.730

State Highway 48 at mile marker 10 was flooded due to heavy rain.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342116, 349314, 349315, 342113, 349316, 349317.